Alert archive / California / Beach Hazards Statements in 2024
Beach Hazards Statement 6, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Mar 3, 2024, 1:56 PM PST for Los Angeles County, Ventura County, California. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2024, 1:56 PM PST (21:56 UTC)
- Expired
- Mar 4, 2024, 9:00 AM PST
- In force
- 19 hr
- Issued by
- NWS Los Angeles, CA
Counties Los Angeles County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 47 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
127 WHUS46 KLOX 032156 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 156 PM PST Sun Mar 3 2024 CAZ087-354-362-366-040500- /O.CAN.KLOX.SU.Y.0009.000000T0000Z-240304T1800Z/ /O.NEW.KLOX.BH.S.0006.240303T2156Z-240304T0500Z/ Catalina and Santa Barbara Islands-Ventura County Beaches- Malibu Coast-Los Angeles County Beaches- 156 PM PST Sun Mar 3 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM PST THIS EVENING... ...HIGH SURF ADVISORY IS CANCELLED... * WHAT...Dangerous rip currents and breaking waves due to elevated surf. Surf peaking at 3 to 6 feet, with a chance for up to 7 feet for west facing Ventura County beaches. * WHERE...Catalina and Santa Barbara Islands, Ventura County Beaches, Malibu Coast and Los Angeles County Beaches. * WHEN...Until 9 PM PST this evening. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ349-350-032300- /O.CAN.KLOX.SU.Y.0009.000000T0000Z-240304T1800Z/ Santa Barbara County Southwestern Coast- Santa Barbara County Southeastern Coast- 156 PM PST Sun Mar 3 2024 ...HIGH SURF ADVISORY IS CANCELLED... $$ CAZ340-346-041300- /O.CON.KLOX.SU.Y.0009.000000T0000Z-240305T0500Z/ San Luis Obispo County Beaches- Santa Barbara County Central Coast Beaches- 156 PM PST Sun Mar 3 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST MONDAY... * WHAT...Large breaking waves of 8 to 12 feet and dangerous rip currents. Highest surf for west-to-northwest facing beaches. * WHERE...San Luis Obispo County Beaches and Santa Barbara County Central Coast Beaches. * WHEN...Until 9 PM PST Monday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$
2 follow-up statements
354 WHUS46 KLOX 040405 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 805 PM PST Sun Mar 3 2024 CAZ340-346-041215- /O.CON.KLOX.SU.Y.0009.000000T0000Z-240305T0500Z/ San Luis Obispo County Beaches- Santa Barbara County Central Coast Beaches- 805 PM PST Sun Mar 3 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST MONDAY... * WHAT...Large breaking waves of 8 to 12 feet and dangerous rip currents, diminishing to 6 to 10 feet on Monday. Highest surf for west- to- northwest facing beaches. * WHERE...San Luis Obispo County Beaches and Santa Barbara County Central Coast Beaches. * WHEN...Until 9 PM PST Monday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ087-354-362-366-041100- /O.EXT.KLOX.BH.S.0006.000000T0000Z-240304T1100Z/ Catalina and Santa Barbara Islands-Ventura County Beaches- Malibu Coast-Los Angeles County Beaches- 805 PM PST Sun Mar 3 2024 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 3 AM PST MONDAY... * WHAT...Dangerous rip currents and breaking waves due to elevated surf. Surf peaking at 3 to 6 feet, with a chance for up to 7 feet for west facing Ventura County beaches. * WHERE...Catalina and Santa Barbara Islands, Ventura County Beaches, Malibu Coast and Los Angeles County Beaches. * WHEN...Until 3 AM PST Monday. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ Gomberg/Schoenfeld
247 WHUS46 KLOX 041038 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 238 AM PST Mon Mar 4 2024 CAZ340-346-041845- /O.CON.KLOX.SU.Y.0009.000000T0000Z-240305T0500Z/ San Luis Obispo County Beaches- Santa Barbara County Central Coast Beaches- 238 AM PST Mon Mar 4 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING... * WHAT...Large breaking waves of 8 to 12 feet and dangerous rip currents, diminishing to 6 to 9 feet this evening. Highest surf on west and northwest facing beaches. * WHERE...San Luis Obispo County Beaches and Santa Barbara County Central Coast Beaches. * WHEN...Until 9 PM PST this evening. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly locations in such conditions, so stay off the rocks. && $$ CAZ087-354-362-366-041700- /O.EXT.KLOX.BH.S.0006.000000T0000Z-240304T1700Z/ Catalina and Santa Barbara Islands-Ventura County Beaches- Malibu Coast-Los Angeles County Beaches- 238 AM PST Mon Mar 4 2024 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 9 AM PST THIS MORNING... * WHAT...Dangerous rip currents and breaking waves due to elevated surf. Surf of 3 to 6 feet, with local sets to 7 feet. Surf will be highest on west-facing beaches. * WHERE...Catalina and Santa Barbara Islands, Ventura County Beaches, Malibu Coast and Los Angeles County Beaches. * WHEN...Until 9 AM PST this morning. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly locations in such conditions, so stay off the rocks. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Mar 3, 12:28 PM PST, 1 hour 28 minutes earlier.
Area forecast discussion, Mar 3, 12:28 PM PST, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1228 PM PST Sun Mar 3 2024
.SYNOPSIS...03/915 AM.
Cool conditions with a few leftover morning showers can be
expected today as the storm system slowly exits the region.
Moderate to strong winds will continue across portions the region
through tonight then be focused across southern Santa Barbara
County and into the Interstate 5 Corridor into Monday. Dry and
milder conditions can be expected Monday through Tuesday, then
another weak storm will likely bring light to moderate rain and
mountain snow to the region Tuesday night and Wednesday.
&&
.SHORT TERM (TDY-WED)...03/911 AM.
***UPDATE***
Widely scattered showers and higher elevation snow showers were
noted across portions of the forecast area this morning. This
activity will continue through about midday then mostly dry
conditions can be expected this afternoon, with increasing
sunshine especially S of the mtns. With no additional snow
accumulation expected in the mtns, the Winter Storm Warning for
the eastern San Gabriel Mtns and the Winter Weather Advisory for
the nrn VTU County mtns and SBA County interior mtns has been
cancelled.
Strong onshore gradients will help to produce strong and gusty W
to NW winds for coastal VTU/L.A. Counties this afternoon and
evening, and a Wind Advisory is in effect for these areas. Strong
and gusty NW winds will also affect the L.A. County mtns from the
I-5 Corridor to the eastern San Gabriels, as well as the Antelope
Valley including the foothills, and Wind Advisories are in effect
for these areas as well. Please see the latest Non-Precipitation
Weather Message (LAXNPWLOX) for further details.
Temps across the region today will continue to be significantly
below normal, as much as 5 to 15 deg below what we should have for
this time of year. Highs today for much of the area from the
coast to the vlys should reach only into the mid 50s to low 60s.
Highs in the interior vlys and Antelope Vly should only be around
50.
There may be a few leftover showers and snow showers for the
eastern San Gabriel mtns this evening, otherwise dry weather is
expected tonight with clear to partly cloudy skies for the most
part.
***From Previous Discussion***
A large and cold upper low was located about 250 NM west of
Seattle early this morning, with a broad trough extending
southward into the forecast area.
Heights will rise a bit Mon as northwesterly flow aloft becomes
more westerly. Skies should become partly cloudy to mostly sunny.
Gusty west to northwest winds will likely affect southern SBA
County and the Antelope Valley, but should remain below advisory
levels. The exception is across the I-5 Corridor, where, as
previously mentioned, advisory level winds will continue thru Mon
morning. There should be a few degrees of warming in most areas
Mon, though max temps will still be several degrees below normal.
Zonal flow aloft over the region Mon will become southwesterly Mon
night and Tue. This is in response to an upper low dropping thru the
Pacific, to a location about 600 NM west of the Bay Area very late
Mon night, and to about 400 NM west of the Bay Area by late Tue
afternoon. Increasingly moist southwesterly flow aloft should
transport some high clouds into the region Tue, especially into
northern areas, where it will likely become mostly cloudy in the
afternoon. At this point, it appears that any rain will stay well
to the west of the forecast area through Tue afternoon. Max temps
may be up another couple of degrees, especially south of Pt.
Conception due to some height rises.
.LONG TERM (THU-SUN)...03/549 AM.
The operational runs of the GFS and EC are now in good agreement,
and have shifted the track of the next upper low northward. The
GFS forecasts it to be centered about 350 NM W of Pt. Conception
late Tue night, while the EC is a bit farther north. The GFS shows
it tracking east southeastward to about 150 NM WSW of Pt.
Conception by Wed afternoon (again the EC is slightly farther
north). The GFS shows it passing about 125 NM S of Los Angeles
late Wed night, while the EC brings it close to Catalina Island.
Both models show the rain shield from this system affecting the
entire forecast area. Since all the models, and many ensemble
members were showing a track much farther south, with very little
rain, this represents a significant shift. Indeed, many more
ensemble members are now showing precipitation across the entire
forecast area from this system. Since it is such a departure,
confidence is a bit low, but if true, this could produce one half
inch to one inch of rain across a good portion of the region.
As for timing, most ensemble members keep the area dry Tue
evening, with a chance of rain in northwestern areas late Tue
night, then bring a band of rain from west to east across the
region Wed into Wed evening, with rain exiting the area late Wed
night or early Thu morning.
Skies should become partly cloudy Thu afternoon as the upper low
pulls away from the area. Heights will begin to rise, and after a
chilly day Wed, there should be some warming on Thu.
An upper ridge amplifying in the eastern Pacific will move into
the West Coast Fri, with several degrees of warming likely as
heights rise and some northerly flow develops. The ridge should be
short-lived as another trough approaches the West Coast Sat,
causing heights to fall, and bringing an increase in high clouds.
&&
.AVIATION...03/2024Z.
At 1836Z KLAX, there was a deep moist layer up to 5300 feet with
a weak inversion top at 7400 feet with a max temperature of 2 C.
Moderate confidence in the current forecast. Mostly high end MVFR
to VFR conditions are expected through the period, expect for a
30% chance of IFR cigs from 01Z-09Z Mon for KSMX, KSBP, and KPRB.
Winds will generally be gusty out of the west.
KLAX....Cigs are expected to be around BKN050 or higher through
the period, with a 30% chance of a couple of hours of BKN025 cigs
until 15Z Mon. No significant east wind expected.
KBUR...BKN030 cigs are expected to lift by 22Z to around BKN040
or higher,however there will remain a 30% chance of a couple of
hours of BKN025 cigs until 08Z Mon. There is a 30% chance of
southwest to south winds gusts of 20 kt through 03Z Mon.
&&
.MARINE...03/920 AM.
High confidence in the forecast through Monday night, then
moderate confidence thereafter.
For the waters southwest through northwest of the Channel Islands
and the nearshore waters along the Central Coast, widespread Small
Craft advisory (SCA) conditions will continue through at least this
evening, then there is a 40-60 percent of SCA conditions between
late tonight and Monday night. The highest chance of SCA
conditions are for the waters from Point Sal south to San Nicolas
Island, while the lowest chance will be northwest of Point Sal.
For Tuesday through Friday, there is a moderate chance of SCA
conditions each afternoon and evening, except for Wednesday night
through Friday when there is a 50-70 percent chance of SCA
conditions.
Inside the southern California bight, SCA level winds winds will
develop again through late this morning and likely continue at
times through Monday. There is a 50 percent of Gales nearshore
between Rincon Point and Pacific Palisades due to gusty west to
northwest winds between noon today and 9 pm this evening. There is
a 30-50 percent chance of SCA level winds again on Tuesday
afternoon and evening, then diminishing. For Wednesday through
Friday, there is a moderate chance of SCA conditions each
afternoon and evening.
&&
.BEACHES...03/1227 PM.
Surf heights will peak today and drop off Monday. For the Central
Coast, surf heights will be 10-15 feet across west and northwest
facing shores. South of Point Conception, surf will peak around
4-7 feet for west facing beaches.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 10 AM PST Monday for zones
87-349-350-354-362-366. (See LAXCFWLOX).
Wind Advisory in effect until 10 PM PST this evening for
zones 87-354-355-362-366-367-379>383. (See LAXNPWLOX).
High Surf Advisory in effect until 9 PM PST Monday for zones
340-346. (See LAXCFWLOX).
Wind Advisory in effect until 10 AM PST Monday for zone 378. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Monday for
zones 645-670. (See LAXMWWLOX).
Gale Warning in effect until 3 AM PST Monday for zones
650-655. (See LAXMWWLOX).
Small Craft Advisory in effect until 9 AM PST Tuesday for
zones 673-676. (See LAXMWWLOX).
&&
PUBLIC...DB/Sirard
AVIATION...Schoenfeld
MARINE...Hall/Schoenfeld
BEACHES...Schoenfeld
SYNOPSIS...Sirard
weather.gov/losangeles
Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=loxNearby
Beach Hazards Statements in California, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.